Pennsylvania, 2003

Damaging Wind in Pennsylvania, May 11, 2003

May 11, 2003 · NWS CTP · 1 event in 1 county or zone

Trees and wires were reported down in Johnstown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Trees and wires were reported down in Johnstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 11, 11:10 AM EST, 20 minutes earlier.

Area forecast discussion, May 11, 11:10 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EDT SUN MAY 11 2003

ISSUED UPDATE TO INCLUDE MENTION OF TORNADO WATCH FOR NW
MTNS...LAURELS...AND CLEARFIELD CO. ALSO TWEAKED TEMPS/DEWPTS/WINDS.
SHOULD GET QUITE GUSTY BEHIND FROPA...BUT SHOULD REMAIN BLO ADV CRIT.

.CTP...
PA...TORNADO WATCH PAZ004>006-010-011-017-24-33

SPS ALL ZONES FOR MOD RISK FOR SUN BEST CHANCE SEVERE WILL BE
SOUTH AND SOUTHEAST.

KL
Hazardous weather outlook, May 11, 2:46 AM EST, 8 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE STATE
TODAY. A STRONG COLD FRONT AND WARM MOIST AIR OUT AHEAD OF IT WILL
LIKELY PRODUCE THUNDERSTORMS TODAY. SOME OF THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THERE ARE
SOME INDICATIONS THAT THE STORMS WILL ROTATE WHICH INCREASES THE
CHANCE THAT A FEW MAY BE CAPABLE OF PRODUCING TORNADOES. AT THIS
TIME...THE MAIN THREAT IS FOR DAMAGING WINDS AND HAIL FROM THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

COOLER WEATHER WILL DOMINATE THE COMING WEEK. NO SIGNIFICANT
WEATHER EVENTS ARE CURRENTLY FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GRUMM/MARTIN

In the hours before

Special weather statement, May 11, 10:50 AM EST, 40 minutes before
PAZ004>006-010-011-017-024-033-112100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1150 AM EDT SUN MAY 11 2003

...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...POTTER...SOMERSET AND
WARREN.

TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE
TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
May 11, 11:30 AM EST
Where
Cambria County, Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -78.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352453.